BLS: opioid overdose with a pulse: practice question

A Anaesthesia question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Anaesthesia · BLS: opioid overdose with a pulse

Sample item

A man is found unresponsive with slow shallow breathing and a palpable pulse, with pinpoint pupils. What is the correct management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Support ventilation, give naloxone and monitor

A patient with an opioid overdose and a pulse needs airway support and ventilation, followed by naloxone. If breathing stops and there is no pulse, CPR is started, as hypoxia is the cause of arrest. Naloxone does not replace ventilation.

Option by option

  • A. Give adrenaline 1 mg

    Adrenaline is not indicated.

  • B. Defibrillate

    There is no shockable rhythm.

  • C. Support ventilation, give naloxone and monitor (correct)

    Correct. Ventilation and naloxone treat opioid respiratory depression.

  • D. Start chest compressions immediately

    Compressions are unnecessary when a pulse is present.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Anaesthesia questions

Questions about this Anaesthesia question

What is the answer to this Anaesthesia question?

The best answer is C, Support ventilation, give naloxone and monitor. A patient with an opioid overdose and a pulse needs airway support and ventilation, followed by naloxone.

Why is "Give adrenaline 1 mg" not the answer?

Adrenaline is not indicated.

Why is "Defibrillate" not the answer?

There is no shockable rhythm.

Why is "Start chest compressions immediately" not the answer?

Compressions are unnecessary when a pulse is present.

What concept does this question test?

It tests BLS: opioid overdose with a pulse in Anaesthesia. If breathing stops and there is no pulse, CPR is started, as hypoxia is the cause of arrest. Naloxone does not replace ventilation.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study BLS: opioid overdose with a pulse?

Make a table of each agent, its key advantage and its main side effect. Then use the flashcards and the other Anaesthesia questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.